Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

August 9, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2016, 5:52 PM MST for Coconino County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 5:52 PM MST (00:52 UTC)
Expired
Aug 9, 2016, 6:15 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 176 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS55 KFGZ 100052
SVRFGZ
AZC005-100115-
/O.NEW.KFGZ.SV.W.0039.160810T0052Z-160810T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 615 PM MST

* AT 551 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER TUSAYAN...OR 19
  MILES WEST OF DESERT VIEW AT GRAND CANYON...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DESERT VIEW AT GRAND CANYON...GRANDVIEW POINT AT GRAND CANYON...
  HOPI POINT AT GRAND CANYON...SHOSHONE POINT AT GRAND CANYON...
  MORAN POINT AT GRAND CANYON...MARICOPA POINT AT GRAND CANYON...
  YAQUI POINT AT GRAND CANYON...SOUTH RIM VISITORS CENTER...
  CAPE ROYAL AT GRAND CANYON...TUSAYAN...
  GRAND CANYON VILLAGE AND TEN-X CAMPGROUND.

THIS INCLUDES STATE ROUTE 64 BETWEEN MILE MARKERS 230 AND 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3583 11224 3592 11233 3623 11198 3605 11177
TIME...MOT...LOC 0051Z 226DEG 35KT 3596 11217 

$$

MCS
2 follow-up statements
721 
WWUS55 KFGZ 100102
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 PM MST TUE AUG 9 2016

AZC005-100115-
/O.CON.KFGZ.SV.W.0039.000000T0000Z-160810T0115Z/
COCONINO AZ-
602 PM MST TUE AUG 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR COCONINO COUNTY...

AT 601 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER TUSAYAN...OR 16 MILES WEST OF DESERT
VIEW AT GRAND CANYON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
DESERT VIEW AT GRAND CANYON...GRANDVIEW POINT AT GRAND CANYON...
SHOSHONE POINT AT GRAND CANYON...MORAN POINT AT GRAND CANYON...
MARICOPA POINT AT GRAND CANYON...YAQUI POINT AT GRAND CANYON...
SOUTH RIM VISITORS CENTER...CAPE ROYAL AT GRAND CANYON...TUSAYAN...
HOPI POINT AT GRAND CANYON...
GRAND CANYON VILLAGE AND TEN-X CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3586 11217 3597 11227 3623 11198 3605 11177
TIME...MOT...LOC 0101Z 224DEG 34KT 3599 11211 

$$

MCS
232 
WWUS55 KFGZ 100111
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
611 PM MST TUE AUG 9 2016

AZC005-100120-
/O.EXP.KFGZ.SV.W.0039.000000T0000Z-160810T0115Z/
COCONINO AZ-
611 PM MST TUE AUG 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
615 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3586 11217 3597 11227 3623 11198 3605 11177
TIME...MOT...LOC 0110Z 226DEG 35KT 3599 11211 

$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 3:37 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
337 PM MST TUE AUG 9 2016

.SYNOPSIS...A tropical moisture surge will cause increasing
chances for thunderstorms containing heavy rainfall from tonight
through Wednesday evening. Expect decreasing precipitation
chances on Thursday. Much drier and warmer conditions are expected
starting Friday.

&&

.DISCUSSION...

The Flash Flood Watch continues for much of northern AZ tonight
through Weds evening. Much of Coconino county was added to the
Flash Flood Watch.

The moisture surge into northern AZ continues this afternoon. We
have seen 1.25 inch hail in Payson and heavy rainfall rates with
storms already. Model forecast QPF and mesoanalysis forecasts do
support an increase in storm coverage after 5 pm this evening
across Yavapai and nrn Gila counties, the lack of convection in
the low deserts this afternoon is concerning though.

For Wednesday - Soundings show very good cape and shear across
northern AZ.  Storm motion tomorrow from sw to ne and we expect
areas to see several storm pass overhead through the day.

Thursday...Chances for showers will decrease under a drying flow
pattern.

Friday onward- Dry weather for most of the area. There is a
slight chance of daytime storm along the Mogollon rim. Warming
daytime temperatures will reach daily normals from Friday through the
weekend.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms are
spreading rapidly northward with a Monsoon moisture surge. The
highest chances for precipitation will be along and south of a line
from the Grand Canyon KGCN to Flagstaff KFLG to Show Low KSOW.
Convective activity will continue spreading northward with good
coverage through the overnight hours. Expect MVFR and IFR conditions
in the stronger storms. Convective wind gusts up to 30 mph
are possible. Aviation discussion not updated for TAF amendments.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Wednesday
evening FOR AZZ008-018-037-038.

Flash Flood Watch from late tonight through Wednesday evening
FOR AZZ004>007-013>017.

&&

PUBLIC...DL
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 9, 11:34 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1134 AM MST TUE AUG 9 2016

AZZ004>018-037>040-100700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1134 AM MST TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE AND TWO...TODAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
WEDNESDAY FOR MUCH OF NORTHERN ARIZONA. SEE THE WATCH ON OUR
WEBSITE FOR ADDITIONAL DETAILS. THIS WATCH IS DUE TO A SURGE OF
TROPICAL MOISTURE AND EXPECTED THUNDERSTORM DEVELOPMENT.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY

CHANCES FOR STORMS WILL DECREASE ON THURSDAY WITH MAINLY DRY
WEATHER STARTING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 1:51 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             2 WSW STAR VALLEY       34.24N 111.29W
08/09/2016  E1.25 INCH       GILA               AZ   PUBLIC

            RIM CLUB GOLF COURSE NEAR PAYSON REPORTED
            HALF-DOLLAR SIZE HAIL.

&&

RB
Special weather statement, Aug 9, 3:19 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 PM MST TUE AUG 9 2016

AZZ015-038-092300-
OAK CREEK AND SYCAMORE CANYONS AZ-WESTERN MOGOLLON RIM AZ-
319 PM MST TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 400 PM MST...

AT 319 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF JUNIPINE RESORT...OR 9 MILES NORTHWEST OF SEDONA...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KACHINA VILLAGE...GARLAND'S OAK CREEK LODGE...MOUNTAINAIRE...
JUNIPINE RESORT...WEST FORK OF OAK CREEK...STERLING FISH HATCHERY...
CAVE SPRINGS CAMPGROUND AND PINE FLAT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3488 11191 3498 11199 3517 11174 3502 11160
TIME...MOT...LOC 2219Z 232DEG 11KT 3498 11188

MCS
Special weather statement, Aug 9, 4:44 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
444 PM MST TUE AUG 9 2016

AZZ008-037-100015-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
444 PM MST TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 515 PM
MST...

AT 444 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF BAGDAD...OR 31 MILES WEST OF CHINO VALLEY...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3452 11304 3462 11316 3486 11298 3469 11275
TIME...MOT...LOC 2344Z 225DEG 18KT 3468 11300

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:33 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 9, 6:47 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Aug 10, 10:23 AM MSTSpecial Weather StatementFGZ37 min
Aug 10, 10:32 AM MSTSpecial Weather StatementFGZ28 min
Aug 10, 10:37 AM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 10, 10:59 AM MSTSevere Thunderstorm WarningFGZCoconino42 min
Aug 10, 11:24 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai51 min
Aug 10, 11:47 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 10, 12:07 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 10, 12:51 PM MSTSpecial Weather StatementFGZ39 min
Aug 10, 1:00 PM MSTSpecial Weather StatementFGZNavajo30 min
Aug 10, 1:20 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 10, 1:32 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 10, 1:43 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 10, 1:51 PM MSTSpecial Weather StatementFGZNavajo24 min
Aug 10, 2:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 10, 3:52 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.